Florida, 2024

Rip Current in Florida, April 29, 2024

April 29, 2024 · NWS MFL · 1 event in 1 county or zone

High pressure over the western Atlantic led to a steady easterly onshore wind flow across the Atlantic coast of South Florida, creating ideal conditions for rip current formation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

High pressure over the western Atlantic led to a steady easterly onshore wind flow across the Atlantic coast of South Florida, creating ideal conditions for rip current formation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 29, 1:42 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 29, 1:42 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
242 PM EDT Mon Apr 29 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Tuesday)
Issued at 1219 PM EDT Mon Apr 29 2024

South Florida remains on the periphery of surface high pressure
centered over the western Atlantic coast off the Carolinas. Aloft,
a ridge will shift eastward as a trough enters the southeastern
United States. The easterly to southeasterly wind flow will
continue but with the gradient diminishing as the high weakens and
the trough moves closer, the speed will also diminish.

Shallow showers are the main convection today though a Gulf sea
breeze could enable some more stout convection over parts of
Southwest Florida this afternoon. Thunderstorm chances are too low
to mention but will increase by Tuesday afternoon thanks in part
to the mid-level support, the sea breeze development, and the
available moisture.

Temperatures will peak in the 80s with lower 80s along the
Atlantic coast and upper 80s across Southwest Florida. The
overnight low will be in the 60s except for lower to mid 70s
across the east coast metro areas.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 241 PM EDT Mon Apr 29 2024

Models show good agreement in having a mid level ridge gradually
migrating from the eastern seaboard and into the western Atlantic,
while sfc high pressure remains in control of the area weather to
start the long term. As the mid level ridge moves further away from
the region, pressure gradients across the area will relax and allow
for the breezy periods to subside. Meanwhile, low-lvl winds across
SoFlo gradually veer SE by this time, allowing for a very modest
moisture advection to briefly raise chances of rain into the teens
to low 20s, mainly over the east coast and interior areas. But
showers in general will remain very limited through the long term as
relatively dry/stable air stays in place.

Afternoon high temperatures through Wednesday are expected to reach
the low-mid 80s near the coasts, and upper 80s to around 90 inland.
Then by the end of the work week, the mid level ridge strengthens
and drives high temperatures into the upper 80s near the coasts and
low 90s inland.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM EDT Mon Apr 29 2024

Mainly VFR through the period though brief bouts of sub-VFR are
possible with Atlantic showers. A seabreeze is possible in the
afternoons, which could bring some showers (and maybe a
thunderstorm) around APF. Gusty easterly wind flow should
diminish gradually through the period.

&&

.MARINE...
Issued at 1219 PM EDT Mon Apr 29 2024

Conditions will continue to improve today as winds and seas
gradually decrease. Calmer conditions should return for the middle
of this week.

&&

.BEACHES...
Issued at 1219 PM EDT Mon Apr 29 2024

A high risk of rip currents will linger across the Atlantic
beaches through mid week. Conditions may start to improve towards
the end of the week as onshore flow decreases, however, the rip
current risk may potentially remain elevated during this time
frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            73  83  73  84 /  30  40  30  40
West Kendall     69  84  70  86 /  20  40  20  40
Opa-Locka        71  85  72  87 /  30  40  30  40
Homestead        72  84  72  84 /  20  30  30  30
Fort Lauderdale  73  82  73  83 /  30  40  30  40
N Ft Lauderdale  72  82  73  84 /  30  40  30  40
Pembroke Pines   72  85  72  87 /  30  40  30  40
West Palm Beach  70  82  70  84 /  20  40  30  30
Boca Raton       71  84  71  86 /  30  40  30  40
Naples           68  86  71  87 /  20  30  20  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for FLZ168.

     High Rip Current Risk through Tuesday evening for FLZ172-173.

AM...None.
GM...None.
&&

SHORT TERM...RAG
LONG TERM....17
AVIATION...RAG
Hazardous weather outlook, Apr 29, 2:44 AM EST, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
344 AM EDT Mon Apr 29 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
300745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
344 AM EDT Mon Apr 29 2024

...High Risk of Rip Currents for the Atlantic Coast Beaches...
...Hazardous Marine Conditions Atlantic Waters This Morning...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Rip currents: Gusty onshore flow will result in a high risk of rip
currents for the Atlantic Coast beaches.

Marine: Gusty winds and elevated seas will result in hazardous marine
conditions mainly across the Atlantic waters this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The high risk of rip currents will continue along the Atlantic Coast
beaches through the middle of the week. While conditions may improve
towards the end of the week, the rip current risk may potentially
remain elevated across the Atlantic Coast beaches during this time
frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Broward County

When
April 29, 5:00 PM EST
Where
Coastal Broward County forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Broadcast media reported one fatality due to strong rip currents in Dania Beach near North Beach Rd. Four people total had began to struggle due to the rip currents. A father drowned while trying to rescue his son. Two others were rescued by U.S. Coast Guard personnel, as well as two off-duty Hollywood lifeguards who assisted after-hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Broward County2024-04-29MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170145.